Abruptly discontinuing an antidepressant medication like Prozac may cause Withdrawal Syndrome, also called Discontinuation Syndrome. Stopping an SSRI (Seratonin Reuptake Inhibitor) medication can cause unique side effects. Each person may respond differently, and the effects can range from mild to severe.
Prozac, also called fluoxetine, is a medication used to treat symptoms of depression. According to Prozac.com, Prozac has been used since 1986 and was the first type of antidepressant in its class. Prozac is prescribed for major depression, bulimia, obsessive-compulsive disorder (OCD) and panic disorders in adults, and for depression and OCD in children.
Withdrawal Syndrome is identified by five criteria. According to Dr. Ivan Copeland of Depression Central, they are:
Stopping or reducing Prozac after taking it for four weeks or longer.
Developing at least two of the following symptoms within one to 10 days of stopping Prozac: Dizziness or lightheadedness; nausea or vomiting; headaches; anxiety; irritability; tingling; numbness or "electric" shock-like sensations in the head or limbs; tremors; sweating; diarrhea; and insomnia.
Significant distress or disruption in social, work, or other important areas of functioning.
Symptoms are not due to a other medical conditions, medications or drugs.
- Symptoms are not caused by the original psychiatric disorder.
If all the criteria are met, you may have Withdrawal Syndrome.
Why People Stop
Prozac may take up to a month or more to start working. Patients sometimes stop taking Prozac before giving the medicine time to take full affect. According to Netdoctor.co.uk, it is important that you keep taking the medication, even if you do not notice any initial improvement. Sometimes, people stop taking an antidepressant after they start to feel better, without discussing cessation with their doctor. People also stop taking Prozac because of the initial side effects of the medicine itself, which may include drowsiness or restlessness; however, the mild side effects of Prozac usually disappear over time.
Taper off antidepressant medication slowly to avoid withdrawal, and only under the supervision of your doctor. Prozac is a long-acting SSRI, which means it stays in your system longer, even after you stop taking it. Because Prozac levels slowly decrease over time, tapering off can be easier than with other SSRI medications. Antidepressant Facts suggests lowering dosage in very small increments to manage side effects, but no more than 5 percent a week and only after checking with your doctor first.
Most side effects of Prozac withdrawal are usually mild and will last only a few weeks. According to Depression Central, Prozac leaves the body over a few weeks and the discontinuation symptoms generally do not return.
Never stop taking Prozac without first consulting your doctor. In addition to developing side effects, there is a chance that the original depression symptoms can return. Depression and other psychiatric illnesses are associated with an increased risk of self-harm or suicide. If you develop any feelings of wanting to harm yourself, call your doctor immediately.